, Volume 43, Issue 3, pp 459-463

Effect of One-Month Treatment with Nonsteroidal Antiinflammatory Drugs (NSAIDs) on Gastric pH of Rheumatoid Arthritis Patients

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The use of NSAIDs is strongly associated withpeptic ulceration. The inhibition of prostaglandinsynthesis with the consequent increase of gastricacidity is considered a possible mechanism. Therefore we decided to assess the effect of one-monthtreatment with NSAIDs on the circadian gastric pH ofrheumatoid arthritis (RA) patients. We studied 11consecutive patients (one man and 10 women, median age55, range 26-72 years) with confirmed RA. None wasH. pylori positive. A 24-hr gastric pH recording wasperformed both in basal conditions and after one-monthtreatment with either indomethacin 150 mg/day (eight cases) or ketoprofen 300 mg/day (three cases).Only the 10 female patients were eligible for finalanalysis, and six matched healthy subjects not takingNSAIDs were used as control group. The number of 24-hr pH readings for various pH thresholds wascalculated for both populations. The highest acid levels(pH < 3.0) did not differ between the two pH profilesof the control group (7440 vs 7391, P = NS), while they predominated after the one-month NSAIDtreatment (10,339 vs 11,440, P < 0.001) in RApatients. These findings show that there is an increasedgastric acidity after one-month of treatment with NSAIDs in female patients with RA of recent onset.This may sustain the rationale of using antisecretoryagents to prevent gastroduodenal ulcerations in thesepatients.